There’s a fake form of marijuana going around Illinois — and it’s making people bleed from their eyes and ears.
The Illinois Department of Public Health issued a warning about synthetic “weed” known as “spice,” “K2” or “Mind Trip” on March 27. At that time, there were six people who reported “severe bleeding” after taking the fake pot since March 7, according to the state department.
That number grew to 22 people in Illinois by March 29, according to The Chicago Tribune. Dr. Melissa Millewich, an emergency room physician at an Illinois hospital, said it’s a new symptom for the drug, which some erroneously view as a safe alternative to pot.
“This bleeding is not expected,” she told the newspaper, “at least in such a significant population so quickly.”
Digital Access For Only $0.99
For the most comprehensive local coverage, subscribe today.
In July, over 100 people overdosed on so-called synthetic pot in a Pennsylvania county over the span of just three days, CNN reported, but no one died. And in 2015, around 700 people in Mississippi reported overdosing after taking the fake marijuana. At least eleven people died in that case.
Lancaster County District Attorney Craig Stedman said that spice – which has a chemical similar to THC, the compound in pot that gives a “high” feeling – can make people violent.
“I have heard numerous stories from doctors, medics and police officers who encountered a very violent and erratic person under the influence of synthetic marijuana,” he told CNN.
That’s why the Illinois Department of Public Health warned that the effects of spice “are not safe and may affect the brain much more powerfully than marijuana,” according to Fox32.
The risk that comes with taking spice is compounded by the fact that it is “not one drug, but hundreds of different chemicals manufactured and sold,” the Illinois Department of Public health wrote.
“These chemicals are called cannabinoids because they act on the same brain cell receptors as the main active ingredient in marijuana,” the department’s press release read. “Synthetic cannabinoid products are unsafe. It is difficult to know what’s in them or what your reaction to them will be.”
You are urged to call 911 if you take a form of spice and experience adverse reactions, officials say.
The substance was first sold in the U.S. in 2008, according to the Centers for Disease Control and Prevention, and poison centers received 7,794 calls from people who took the drug in 2015.
The chemicals that make a user “high” are usually sprayed onto dried and shredded plant material. Side effects include hallucinations, psychosis, dizziness, stroke, seizures, kidney failure, heart attack and death, the CDC wrote.
But bleeding isn’t on that list. So why are people in Illinois losing excess blood after smoking some spice?
Jerrold Leikin, director of toxicology at NorthShore University HealthSystem, told NBC Chicago that it’s likely someone put a blood thinner in this specific batch of spice.
“I guess that’s why they call it illicit drugs,” he said, “because you don’t know what you’re getting.”
Those who took the drug have reported bleeding an unusual amount from their cuts, while others have lost blood through eyes and ears. The Chicago Tribune reports that people who had the unsavory side effects bought the spice either through street dealers or in a convenience store.
There are no known deaths from the latest batch of spice in Illinois, Leikin told NBC Chicago.